Cotton fever: an evanescent process mimicking sepsis in an intravenous drug abuser.
J Emerg Med. 2013 Jun;44(6):e385-7
Authors: Torka P, Gill S
BACKGROUND: Although many complications of intravenous drug abuse are well described, "cotton fever" has had little mention in recent medical literature. Cotton fever is street terminology for the post-injection fever experienced by many drug users after "shooting up" with heroin reclaimed from a previously used cotton filter.
CASE REPORT: We report on a 22-year-old man with a history of intravenous drug abuse with fever 30 min after injecting heroin. He was intensely diaphoretic, tachycardic, and febrile. His workup was negative for any infectious etiology and he later admitted to reusing the same cotton balls for heroin filtration several times over in order to preserve more of the drug.
CONCLUSIONS: Although it is usually a benign situation, cotton fever can have a dramatic clinical and hematologic course. We present a typical case of cotton fever followed by a description of the pathophysiology and clinical presentation of this entity.
PMID: 23528959 [PubMed - indexed for MEDLINE]